Texas, 2023

Hail in Texas, September 19, 2023

September 19, 2023 · NWS LUB · 1 event in 1 county or zone

A diffuse dryline mixed into the Rolling Plains on the afternoon of the 19th. Hot temperatures east of the dryline led to a deeply mixed boundary layer eroding a cap that was in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A diffuse dryline mixed into the Rolling Plains on the afternoon of the 19th. Hot temperatures east of the dryline led to a deeply mixed boundary layer eroding a cap that was in place. Strong instability and moderate deep layer shear contributed to strong supercell development from the extreme southeastern Texas Panhandle into the northern Rolling Plains. One of these storms became severe in eastern Childress County producing hail up to baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 19, 1:14 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 19, 1:14 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
214 PM CDT Tue Sep 19 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 211 PM CDT Tue Sep 19 2023

Isolated thunderstorms are possible this afternoon and evening in
the extreme southeastern Texas Panhandle and the far eastern Rolling
Plains along the dryline. Surface based instability will continue to
grow this afternoon with clear skies and dewpoints in the 60s east
of the dryline. CAMs are in decent agreement that isolated strong-to-
severe convection will form this afternoon but the main question is
where this activity will initiate before moving east out of our
forecast area. As of 1:30 PM, the dryline is sitting near and along
the Caprock Escarpment marked by S/SW winds and dewpoints in the 60s
to the east of the boundary. The dryline should continue to drift
east and along with increasing low-level convergence this afternoon,
several isolated thunderstorms could initiate in our forecast area.
With forecast MLCAPE around 1000-2000 J/kg and 0-6 km bulk shear of
40-50 knots, environmental conditions are supportive for supercells
capable of large hail and strong downdraft winds, along with a low
chance of a tornado.

The thunderstorm activity that initiates in the afternoon should be
clearing out of the area around sunset but some elevated convection
may be possible later tonight in the Rolling Plains and eastern
South Plains. Precipitation chances will be much lower tomorrow as
shortwave ridging build in over the area with hot temperatures
again.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 211 PM CDT Tue Sep 19 2023

Tomorrow night the shortwave ridge on the northern periphery of the
high over Mexico will translate eastward. An upper closed low over
the Pacific Northwest in conjunction with the upper ridge over the
southern tip of Texas will give way to the return of southwesterly
flow aloft. Showers and thunderstorms are possible Thursday morning
with increased Pacific moisture combined with a weak disturbance in
the flow aloft. Thunderstorms should remain below severe limits with
minimal instability through the morning hours. Another weak
disturbance associated with the upper low, may bring a few isolated
stronger storms coming in from eastern New Mexico during the
afternoon hours with gusty winds and small hail being the main
threat. As the upper low swings eastward across the Central Plains
through the weekend, a lee low will develop in southeast Colorado
and also move eastward into Kansas/Oklahoma. Overall, temperatures
will drop nearly 5 to 10 degrees by Sunday behind the Pacific front
associated with the upper low and any precipitation along the
surface front will likely remain east of the forecast area or just
clipping the Rolling Plains. The pattern early next week may feature
several shortwave troughs, which would help to keep temperatures
right around normal for this time of year (mid to upper 80s) and
potentially bring the return of precipitation chances to the South
and Rolling Plains.

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Tue Sep 19 2023

VFR conditions are expected for the next 24 hours. Isolated
thunderstorms could develop near KCDS this afternoon and early
evening but confidence that a storm will affect the terminal is
too low to include in the TAF. If a thunderstorm initiates in the
vicinity of KCDS, it will likely become strong to severe with
powerful and erratic winds and large hail.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...17
LONG TERM....11
AVIATION...17
Hazardous weather outlook, Sep 19, 1:41 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
241 PM CDT Tue Sep 19 2023

TXZ021>044-201945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
241 PM CDT Tue Sep 19 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening in the
extreme southeastern Texas Panhandle and the southeastern Rolling
Plains. Main threats include large hail up to 2 inches in diameter
and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are also possible Thursday and
Monday. Any thunderstorms that occur are expected to stay below
severe levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Altus AFB radar (KFDR), 99 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Childress

When
September 19, 4:52 PM CST
Where
Childress County, 3.93 mi NNE of Kirkland
Measured
2.5 in hail
Reported by
Public
Coordinates
34.435, -100.055

A report of baseball size hail in far eastern Childress County was relayed to the office from a trained spotter. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123373.